Ohio, 2005

Flooding in Ohio, January 1 to 15, 2005

January 1 to 15, 2005 · NWS CLE · 10 events in 10 counties and zones

Heavy rain and runoff from snowmelt caused widespread flooding throughout Northeast Ohio during the first half of January. January 2005 was among the wettest January's ever.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.4 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Heavy rain and runoff from snowmelt caused widespread flooding throughout Northeast Ohio during the first half of January. January 2005 was among the wettest January's ever. At Cleveland, 5.92 inches of precipitation was recorded making it the 3rd wettest January ever. Youngstown had it's 4th wettest January with 5.86 inches of precipitation. Other totals from the cooperative observer network included: 5.79 inches at Lagrange (Lorain County); 5.83 inches at Elyria (Lorain County); 6.10 inches at Oberlin (Lorain County); 6.52 inches at Ravenna (Portage County); 7.17 inches at Hiram (Portage County); 8.70 inches at Warren (Trumbull County); 5.41 inches at Kirtland (Lake County); 7.47 inches at Chardon (Geauga County); 6.13 inches at Ashtabula (Ashtabula County) and 5.85 inches at Dorset (Ashtabula County). In addition to this rain, extensive snowpack existed over Northeast Ohio at the beginning of the month. Temperatures in the upper 40s and 50s the first three days of the month caused a rapid snowmelt and brought area streams and creeks to bankfull just in time for a significant winter storm on the 5th and 6th. Then, just as things began to return to normal, heavy rains fell on the area on the 11th, 12th and 13th causing conditions to once again worsen. Many rivers, including the Mahoning, Cuyahoga and Black went into flood. Flooding along the Black River in Lorain County was particularly severe with at least ten homes needing evacuation in Carlisle Township. Mainly nuisance flooding occurred along the Mahoning and Cuyahoga Rivers with just minor damage and a few road closures reported. In addition, flooding was also reported along most of the streams and creeks in the area. Homes were damaged by flooding along Wolf Creek in Sharon Township (Medina County). In addition to the river and lowland flooding, sump pump failures caused by power outages from the ice storm of January 5th and 6th led to hundreds of homes sustaining damage from basement flooding. Many road closures were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 1, 3:25 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 1, 3:25 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
325 AM EST SAT JAN 1 2005

.SHORT TERM (TODAY THRU SUN)...
AS THE NEW YEAR RACES WEST...A COLD FRONT CONTINUES TO MOVE EAST
ACROSS THE FORECAST AREA THIS MORNING. COLDER AIR IS BEGINNING TO
SLIP SOUTHEAST INTO THE FORECAST AREA FROM THE NORTHWEST.  I AM
EXPECTING TEMPERATURES TO BE IN THE 30S FOR MUCH OF THE DAY IN THE
EXTREME NORTHWEST AND NEARLY STEADY IN THE LOWER 40S ELSEWHERE
TODAY.

SATELLITE IMAGERY SHOWS A LOT OF THE LOW STRATUS SLIPPING SLOWLY
SOUTH WITH CLEARING SKIES WORKING INTO THE FORECAST AREA IN THE
NORTHWEST. THICKENING CIRRUS AND CIRROSTRATUS CLOUDS ARE BEGINNING
TO MOVE INTO THE AREA SO I FEEL WE WILL SEE AN INCREASE IN CLOUD
COVER WHERE IT IS CURRENTLY CLEAR TODAY AND BE FOR THE MOST PART
MOSTLY CLOUDY ELSEWHERE.

THE COLD FRONT IS EXPECTED TO BECOME NEARLY STATIONARY THIS
AFTERNOON OVER SOUTHERN OHIO.  THE FRONT WILL THEN MOVE BACK NORTH
TONIGHT AS A WARM FRONT AND BRING ANOTHER SWATH OF RAIN TO THE AREA.
WILL GO ALONG WITH HPC THINKING THAT GFS APPEARS TO BE THE BEST
SOLUTION FOR THE WAVES OF PRECIPITATION EXPECTED TO AFFECT THE
FORECAST AREA OVER THE NEXT FEW DAYS.  PRECIPITATION WILL BE THE
RESULT OF A SERIES OF LOW PRESSURE SYSTEMS TRACKING EAST NORTHEAST
TOWARD THE AREA.

WILL MENTION A CHANCE OF RAIN OVER THE EASTERN HALF OF THE FORECAST
AREA FOR THE FIRST HALF OF TONIGHT AND GO LIKELY POPS FOR THE
WESTERN HALF. THEN...FLIP THE POPS AROUND AND GO LIKELY EAST HALF
AFTER MIDNIGHT AND CHANCE WEST HALF WITH WARM FRONTAL PASSAGE.
THERE IS THE POSSIBILITY THAT AT THE ONSET OF PRECIPITATION THE
CHANCE OF RAIN COULD BE FREEZING RAIN OVER SOUTHERN ERIE AND
CRAWFORD COUNTIES TONIGHT AS COLD AIR HAS A BETTER CHANCE TO
FILTER INTO THAT AREA THIS EVENING. TEMPERATURES DROP TO NEAR THE
FREEZING MARK AND DEW POINTS TO THE UPPER 20S.  THEN AS WARM AIR
ADVECTION BEGINS TO TAKE PLACE DURING THE NIGHT...PRECIPITATION WILL
BE ALL RAIN AFTER MIDNIGHT.

COLD FRONT IS PROGGED TO MOVE EAST ACROSS THE AREA SUNDAY NIGHT AND
ALLOW HIGH PRESSURE TO EXTEND A RIDGE INTO THE AREA.  THIS TO WILL
BE SHORT LIVED AS ANOTHER WAVE MOVES NORTHEAST ALONG THE COLD FRONT
FORCING THE FRONT BACK NORTH AS A WARM FRONT MONDAY AND TUESDAY.

&&

.LONG TERM (MON THRU FRI)...
ABOVE NORMAL HEIGHTS CONTINUE THRU THU ACROSS THE OH VLY. LOOKS LIKE
A WARM FRONT MAY TRY TO BECOME STNRY ACROSS THE REGION MON-THU. THIS
MAY CAUSE A DECENT AMT OF RAINFALL ACROSS THE REGION THRU THE
EXTENDED. IN FACT...THE 12Z GFS HAS 1.5-3 INCHES OF RAINFALL IN THE
48 HOURS ENDING 12Z WED. SO...IT LOOKS LIKE A WET PERIOD RIGHT THRU
THURSDAY IF THE GFS VERIFIES. DGEX HAS THE WARM FRONT WELL TO THE
N...BUT THE OTHER MED RANGE MODEL SOLN DO NOT AGREE. GFS HAS A COOL
FRONT MOVING THRU THU...BUT TEMPS ON THE BACK SIDE ARE STILL NOT
THAT COLD. OVERALL...A WARM AND WET FIRST WEEK OF THE NEW YEAR. WILL
CONTINUE A DRY FCST MON WITH HIGH PRES OVER THE AREA. WARM FRONT
BUILDS BACK N TUE WITH THE GFS SHOWING IT BECMG STNRY OVER OH TUE
AND WED. HIGHEST POPS TUE/WED. TEMPS WELL ABV NORMAL MON-WED...THEN
COOL BACK TO NORMAL BY FRI AS THE COLD FNT MOVES THRU.
&&

.AVIATION (06Z-06Z)...
CDFNT MOVG INTO NW OH AND AMS WILL TRY TO DRY OUT. CDFNT WL MOV E OF
CWA BY 12Z. FOG MAY OCCUR UNTIL THE LOWER DEWPOINTS GET IN. FOR THE
MOST PART VFR CONDITIONS SHOULD OCCUR AFT FROPA. THE NEXT BATCH OF
RAIN WILL BEGIN TO MOVE IN AFT 02Z.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&
SHORT TERM...LOMBARDY
LONG TERM...MRD
AVIATION...KIELTYKA
Hazardous weather outlook, Dec 31, 6:37 AM EST, 23 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
637 AM EST FRI DEC 31 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-011136-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
637 AM EST FRI DEC 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERRE IS POTENTIAL FOR RIVER FLOODING ACROSS THE AREA THIS WEEKEND
FROM THE COMBINATION OF LIGHT TO MODERATE RAINFALL AND SNOWMELT.

.SPOTTER CALL TO ACTION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Ashtabula

When
January 1, 6:00 AM EST to January 15, 6:00 PM EST
Where
Ashtabula forecast zone
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Flood, Cuyahoga

When
January 1, 6:00 AM EST to January 15, 6:00 PM EST
Where
Cuyahoga forecast zone
Property damage
$600,000
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -84.167

Flood, Geauga

When
January 1, 6:00 AM EST to January 15, 6:00 PM EST
Where
Geauga forecast zone
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
40.017, -81.033

Flood, Lake

When
January 1, 6:00 AM EST to January 15, 6:00 PM EST
Where
Lake forecast zone
Property damage
$225,000
Reported by
EMERGENCY MANAGER
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Flood, Lorain

When
January 1, 6:00 AM EST to January 15, 6:00 PM EST
Where
Lorain forecast zone
Property damage
$1.1 million
Reported by
EMERGENCY MANAGER
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

Flood, Mahoning

When
January 1, 6:00 AM EST to January 15, 6:00 PM EST
Where
Mahoning forecast zone
Property damage
$800,000
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -82.917

Flood, Medina

When
January 1, 6:00 AM EST to January 15, 6:00 PM EST
Where
Medina forecast zone
Property damage
$750,000
Reported by
EMERGENCY MANAGER
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

Flood, Portage

When
January 1, 6:00 AM EST to January 15, 6:00 PM EST
Where
Portage forecast zone
Property damage
$400,000
Reported by
EMERGENCY MANAGER
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

Flood, Summit

When
January 1, 6:00 AM EST to January 15, 6:00 PM EST
Where
Summit forecast zone
Property damage
$600,000
Reported by
EMERGENCY MANAGER
Coordinates
40.133, -83.767

Flood, Trumbull

When
January 1, 6:00 AM EST to January 15, 6:00 PM EST
Where
Trumbull forecast zone
Property damage
$425,000
Reported by
EMERGENCY MANAGER
Coordinates
39.900, -83.800

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435336, 5435337, 5435338, 5435339, 5435340, 5435341, 5435342, 5435343, 5435344, 5435345.